Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Pueblo, CO

June 21, 2002Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2002, 2:22 PM MDT for Huerfano County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2002, 2:22 PM MDT (20:22 UTC)
Expired
Jun 21, 2002, 3:15 PM MDT
In force
53 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 114 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
3114 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 212022
SVRPUB
COC055-212115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUERFANO COUNTY IN SOUTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 218 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 4 MILES WEST OF PRYOR...OR ABOUT 28 MILES
  NORTHWEST OF TRINIDAD...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  WALSENBURG AROUND 225 PM MDT

LIGHTNING IS ALSO OCCURRING. IF CAUGHT OUTDOORS...STAY AWAY FROM 
WATER...METAL OBJECTS...AND ISOLATED TALL OBJECTS SUCH AS TREES. IF 
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE 
TELEPHONE UNLESS IT IS AN EMERGENCY. IF POSSIBLE...UNPLUG ANY 
UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM HITS.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3755 10504 3736 10501 3741 10474 3774 10448
          3787 10476

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:46 PM MDT, 36 minutes earlier.

Area forecast discussion, Jun 21, 1:46 PM MDT, 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
146 PM MDT FRI JUN 21 2002

...MARGINAL FIRE WEATHER CONCERNS THIS EVE AND MORE SIGNIFICANT FIRE
WEATHER CONCERNS(MAINLY WIND) ANTICIPATED FOR ALL S CNTRL/SE CO
SAT...

CURRENTLY: LATEST WATER VAPOR/RUC 500-300MB UPPER AIR ANALYSES
SHOWING VIGOROUS SHORTWAVE TROUGH AND ASSOCIATED 60-80KT ULJ(250MB)
ACROSS SRN CA AND BEGINNING TO MIGRATE E-NEWD.  A COUPLE OF MINOR
SHORTWAVES HEADING NWD OUT OF NERN NM.  VIS SATELLITE IMAGERY
SHOWING CU/TCU DEVELOPING OVER THE HIGHER TERRAIN WITH A FEW
SHRA/TSRA SHOWING UP NEAR THE COLLEGIATE PEAKS(CNTRL MTNS) ON
RADAR.STRONGEST SUSTAINED WINDS HAVE BEEN NEAR THE CO/KS BORDER AND
WINDS IN THE MTNS NOT THAT BAD...SO FAR.  THERE IS SOME MOISTURE AT
THE HIGHER TERRAIN WITH SFC DEW POINTS IN THE MID 30S TO MID 40S
GENERALLY AOA 7.5K FT MSL PER AWOS/RAWS DATA.

TNGT: SHOULD CONTINUE TO SEE SWRN US ULJ AND ASSOCIATED SHORTWAVE
RACE NEWD TOWARDS WRN CO TNGT.  MOST OF THE LATE AFTN/EVE
CONVECTION SHOULD REMAIN ISOLD(10-20% POP) AND DIURNAL...EXCEPT FOR
MAYBE THE MTNS/SAN LUIS VALLEY/UPPER AR RIVER VALLEY AS SOME
SYNOPTIC ASCENT IS PROGGED FROM WRN CO AND TRAJECTORIES COULD TAKE
THIS INTO OUR WRN CWA.  SO...NO PRECIP TIMERS FOR THE MTNS/SAN LUIS
VALLEY/UPPER AR RIVER VALLEY TNGT.  AS THE SWRN US SYSTEM ENCROACHES
ON THE CNTRL ROCKIES...LOWER TROP WINDS WILL PICK UP DURING THE
NGT.  THIS MAKES FOR TRICKY MIN TEMPS.  IF THE WINDS STAY UP...THEN
THERE WILL BE MINIMAL DIURNAL TEMP SWINGS AND VERY POOR RH
RECOVERY...ESPECIALLY IF CLOUDS LINGER OVER THE MTNS. ALSO...IN
RESPONSE TO THE APPROACHING SYSTEM...35-45KT LLJ(850-800MB) STARTS
CRANKING NEAR THE CO/KS BORDER LATER TNGT.

SAT-SAT NGT: THIS IS THE BIGGEST FIRE WEATHER CONCERN DAY.  60-70KT
ULJ PROGGED TO SWEEP ACROSS NWRN CO...SO WE WILL BE ON THE SRN EDGE
OF THE JET.  SFC TEMPS SHOULD HAVE A PRETTY GOOD HEADSTART WITH
LITTLE OR NO LOW LEVEL INVERSION...ESPECIALLY IN THE MTNS.  AS THE
SYSTEM MOVES THROUGH THE CNTRL ROCKIES...THE STAGE OF SET FOR A
DEEPLY MIXED BOUNDARY LAYER(UP TO 450-500MB(18K-21K FT MSL)) BY LATE
SAT AM/AFTN/EVE. SFC WINDS SHOULD BE MORE SYNOPTICALL DRIVEN WITH 15-
30 MPH AND POTENTIAL GUSTS UP TO 45 MPH...ESPECIALLY NEAR TSTM/VIRGA
SHAFTS IF THEY DEVELOP.  HAINES INDICES WILL BE RUNNING 5/6.  WE ARE
PLANNING TO ISSUE A FIRE WEATHER WATCH FOR ALL ZONES SAT.  MODEL
SOUNDINGS SHOWING VERY SHALLOW(25-50MB DEEP) AROUND 500MB...GENERALLY
ALONG AND W OF I-25 CORRIDOR...SO THESE AREAS WOULD BE HARD PRESSED
TO SEE ANY DRY TSTMS OR VIRGA BOMBS. BEST POTENTIAL...ALBEIT LOW...
WOULD BE AROUND TROUGH/DRYLINE IN SERN CO. HOWEVER...WITH DEEP SWLY
FLOW...MAY BE ABLE TO SWEEP MOISTURE OUT OF SERN CO. PLAN TO HAVE A
10% POP FOR SERN CO LATE AFTN/EVE.

BY SAT NGT...SYSTEM LIFTS TO NRN ROCKIES/NRN PLAINS LEAVING DEEP
WLY FLOW AND AIR MASS DRYING OUT...WHICH IS TYPICAL FOR THESE
SYSTEMS...JUST NOT IN LATE JUN.  DRY AIR MASS AND LIGHTER WINDS...
SHOULD YIELD A BETTER RADIATIONAL COOLING NGT AND THERMALLY DRIVEN
SFC WINDS.

SUN-SUN NGT: QUIETER DAY WITH LESS WIND...BUT STILL WARM/LOW RH/NO
PRECIPITATION.  VERY LOW GRADE MOISTURE(500MB SPECIFIC HUMIDITIES .5
TO 1.5 G/KG) TO WORK WITH.  500/700MB TEMPS PROGGED TO BE -9C TO
-10C AND +16C TO +17C...RESPECTFULLY.  DRY ADIABATICALLY...THIS
WOULD YIELD 80S TO MID 90S AOB 8K FT AND 50S/60S/70S ABV 8K FT.
HAINES INDICES...ONCE AGAIN...WILL BE 5/6.

MON: LARGE ANTICYCLONE STARTS TO BUILD NEAR OLD MX/NEW MX/AZ BORDERS
AND WILL SLOWLY SHIFT TOWARDS THE FOUR CORNERS RGN.  THIS PATTERN
WILL RESULT IN A LIGHTER SFC WIND FIELD AND MORE THERMALLY
DRIVEN...BUT THE ANTICYCLONE POSTION SHOWS LITTLE POTENTIAL FOR
MONSOONAL MOISTURE FLOW(STILL ABSCENT IN DESERT SW/WRN OLD MEXICO).
PERISISTENCE THE BEST WAY TO GO...WITH LITTLE OR NO PRECIPITATION
POTENTIAL.  ETA EXTENSION NOT SHOWING ANY QPF ON MON.  EVEN THE
OVERLY MOIST AVN HAS NO QPF FOR SRN CO MON.  WILL MAINTAIN CURRENT
FCST.

TUE-FRI: INTERESTING PATTERN CHANGE BEING ADVERTISED BY THE MEDIUM
RANGE MODELS...ESPECIALLY GFS.  FOUR CORNERS ANTICYCLONE WILL BE
ANCHORED FOR DAYS 4-7...WHICH DOESNT BODE WELL MUCH FOR PRECIP.
ACTUALLY...THIS POSITION SETS UP THE POSSIBILITY OF CANADIAN AIR
MASSES TO RACES SWD WITH NW-NLY FLOW OVER MUCH OF CO. TOUGH FCST THIS
FAR OUT.  AVN CONTINUES TO SHOW CONVECTIVE BLOW UPS WITH SHORTWAVES
TOPPING THE HIGH.  DAYS 4-6 MAX TEMPS WERE LOWERED AND PLAN NOT TO
TOUCH(FLIP-FLOP).  CERTAINLY APPEAR THE HOTTER TEMPS WOULD BE NEAR
THE ANTICYCLONES CENTRIOD. MAJOR HIGH(500MB/600 DAM) FCST TO BE
CENTERED AROUND UT FOR NEXT WEEKEND(JUN 30-JUL 1)...SO STILL NO
POTENTIAL FOR MONSOONAL MOSITURE FLOW IN CNTRL ROCKIES...IF...
THIS VERIFIES.

.PUB...FIRE WEATHER WATCH...220/221/223>225...UNTIL MIDNIGHT(TNGT).
       FIRE WEATHER WATCH...220>237(ALL ZONES)...SAT.

METZE

In the hours before

Special weather statement, Jun 21, 11:30 AM MDT, 2 hours 52 minutes before
COZ058>081-211930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT FRI JUN 21 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...

...FIRE WEATHER WATCH FOR EASTERN SAN JUAN MOUNTAINS...CENTRAL
   MOUNTAINS...SAN LUIS VALLEY AND SOUTHERN MOUNTAINS...

ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE OVER THE MOUNTAINS THIS
AFTERNOON AND TONIGHT...AND ACROSS THE PLAINS THIS EVENING. DUE TO
LIMITED LOW LEVEL MOISTURE...NO SIGNIFICANT RAIN FALL IS
ANTICIPATED...HOWEVER WIND GUSTS TO 40 TO 50 MPH WILL BE POSSIBLE
WITH ANY THUNDERSTORM ACTIVITY. OCCASIONAL CLOUD TO GROUND LIGHTNING
ACTIVITY WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS.

DUE TO THE COMBINATIONS OF INCREASING LOW LEVEL WINDS AND DECREASING
RELATIVE HUMIDITIES...A FIRE WEATHER WATCH CONTINUES FOR TODAY
FOR THE EASTERN SAN JUAN MOUNTAINS...THE CENTRAL MOUNTAINS...THE SAN
LUIS VALLEY AND SOUTHERN MOUNTAINS.

A FIRE WEATHER WATCH IS ISSUED WHEN METEOROLOGICAL CONDITIONS MAY
BECOME FAVORABLE FOR EXTREME FIRE BEHAVIOR.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:42 PM MDTSevere Thunderstorm WarningPUBBaca78 min
Jun 21, 5:29 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.